THC and “Greening Out”email@example.com
What is ”Greening out”?
When a patient gets acutely sick from THC cannabis, it’s known as “Greening out”. This experience is usually THC dose-related, happening more often to people who aren’t used to Cannabis or are using much larger amounts than usual. Please note that if you ingest too much THC you will keep breathing and your heart will keep beating. The symptoms of a THC overdose are very temporary and you’ll be more likely to fall asleep than you will to have any damaging effects. THC is non-toxic and has never caused death directly.
What are the mechanisms behind this?
Under normal circumstances, activation of a cell receptor, by neurotransmitters called anandamide and 2-AG, plays a role in pain, depression, appetite, memory, and fertility. When THC excessively activates the receptor, it has the potential to make one feel nauseated and unwell.
How does this happen?
The potency and amount of the Cannabis used is directly related to the potential of “greening out”. Inhaling Cannabis results in a more rapid absorption, which can increase the chance of feeling unwell if a high strength high dose is used.
What can be done?
When a patient consumes too much THC, it’s important to manage it symptomatically. Finding a safe space to counteract any anxiety is important. Additionally, keeping hydrated is also important. If a person is vomiting while sedated, it’s important to lie them on their side in the recovery position to avoid inhaling the vomit. Consider calling emergency services if the patient is significantly distressed, faints or has an abnormal level of consciousness – especially if they have also consumed alcohol, other medications or other substances.
How to avoid “Green Outs”?
Start low and go slow. It’s much better to have an “underwhelming experience with Cannabis” building it up to a tolerable level, than experiencing an “Overwhelming one”.